Aa
A
A
A
Close
Thyroid Cancer / Nodules & Hyperthyroidism Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Tapazole and Hives

I was started on Tapazole (generic) 5 mg three times a day for Graves Disease.(I apparently have antibodies for both Hashimoto's and Graves and was initially mildly hypothyroid). My tachycardia and anxiety went away on the medication and I was feeling well. After about 4 weeks on the med, I developed generalized hives which required an antihistamine and prednisone to resolve. Currently I am not on any treatment for my Graves (it has been about two weeks) and my heart rate is beginning to increase (90's) and my anxiety is coming back. I was told propranolol is not an option for me because when I occasionally get bronchitis, I have mild reactive airway disease with it. My doctor is recommending radioablation, but I would like to use that as an absolute last resort.  Is there any other medication that would be safe to try such as PTU or anything else? Also, how do you know when it is absolutely necessary to go to radioablation...i.e. heart rate etc.
Is there anything I can use to control the anxiety in the meantime? Thank you for your kind help.
2 Responses
97953 tn?1440868992
MEDICAL PROFESSIONAL
Would consider re-challenge with tapazole, if that does not work then PTU is worth a try -- going to RAI is a backup plan for patients who prefer to try antithyroid drugs first.

Ask your doctor about beta-blockers (like propanolol, etc) that don't cause bronchospasm -- such as metoprolol.  Other options would be diltiazem or verapamil (calcium blockers) to slow the heart rate.  Sometimes we need to use xanax-like medications for anxiety until the thyroid is controlled.
Avatar universal
I have just been diagnosed with Graves and after 1 week on tapazole I developed hives with welts. I dont' want to take an antihistamines, I heard that it can bring on the graves eye disease, so my endo switched me to PTU after 3 weeks of itching, and again I have hives and welts. Now what?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.